FDA recommends limiting use of fluoroquinolones
The FDA issued a safety alert today recommending that health care professionals treating patients with sinusitis, bronchitis and uncomplicated urinary tract infections only prescribe fluoroquinolones to those patients who have no other alternative treatment options, as the adverse events related to the drugs for these conditions generally outweigh the benefits.
During a safety review, the FDA determined that fluoroquinolones taken as tablets, capsules and injectables may cause disabling and potentially permanent adverse events involving the tendons, muscles, joints, nerves and central nervous system. The agency now requires all drug labels and medication guides for fluoroquinolones be updated to specify this information.
Patients are advised to alert their physicians if they experience signs and symptoms of adverse events related to fluoroquinolones, such as tendon, joint and muscle pain, “pins and needles” tingling sensations, confusion or hallucinations. Health care providers are urged to terminate systemic fluoroquinolone treatment if their patients report these events and switch to a nonfluoroquinolone regimen.
In July 2008, the FDA required drug labels and medication guides for all fluoroquinolones be updated to include the risk for peripheral neuropathy in patients taking the drugs. It expanded this recommendation in August 2013 to include the increased risk for tendinitis and tendon rupture.